Medically reviewed by Sophia Yen, MD, MPH – Written by Pandia Health Editorial Team
In this blog post, Dr. Sophia Yen answers the question, “does the birth control pill help with acne or make worse acne?”
The answer is that, in general, the birth control pill makes your acne better.
The reason is that acne comes from an imbalance of the female hormone
(estrogen) and the male hormone (progesterone).
Sometimes when your ovary makes the female hormone, it gets turned into the male hormone and it’s the excess of male hormone that causes the breakout on your face. When you’re on birth control pills, the pill turns this off and you don’t have an excess of male hormone.
Also, when you’re on birth control pills it creates a binding protein that binds the extra male hormones so there’s less of the male hormones around.
I’m often asked why some women, their acne gets worse when they start using the birth control pill. There are several possibilities.
One is that they might be on a progesterone-only prescription pill (which means it only has the “male” hormone), instead of a regular birth control pill. A regular birth control pill has both progesterone AND estrogen.
Another reason might be that some women are more sensitive to the male hormone and those women get the acne reaction.
Most women, however, do great on the birth control pill and have none of these problems. In fact, for most women on the birth control pill, patch, or ring their acne clears up and their life is much better.
It takes about 4-6 weeks before you see the complete effects of the birth control pills on your acne.
If you have any more questions, we’re always happy to answer them. Check us out on Facebook , YouTube.
Get your birth control delivered! Sign up today!
The above information is for general informational purposes only and is NOT a substitute for professional medical advice. Always seek the advice of your doctor/primary care provider before starting or changing treatment.